Switch from Kaletra to Lexiva?
Aug 19, 2004
Dear Dr. Henry: I appreciate all the information you have provided in the past. In my last question, I asked you about switching regimens, i.e., Kaletra to Lexiva with boosted Norvir, and you answered that once a patient goes below 50 for viral load that you have switched them to Lexiva which should also alleviate some of the high triglyceride levels I had (601)...I was also experiencing some numbness in my hands and feet, so my Doctor withdrew epivir from my regimen, but still kept me on Kaletra & Viread. If I switch to Lexiva & Norvir, what other drug combination would you recommend, bearing in mind I am trying to reduce the gastrointestinal problems & diarrhea along with the neuropathy? We have discussed Neurotin, but I would prefer not to take it until the numbness progresses to sharp pains. Eliminating Epivir I thought the numbness would subside, but I haven't noticed much of a change...could Viread still be contributing to this? I believe abacavir is still an option for me -- but I am looking for anything that will improve my bowels and their unpredictability. Another question: Will I be able to take Kaletra again if the switch to Lexiva doesn't improve my gastrointestinal problems? Thanks again, JJ
Response from Dr. Henry
Usually you could switch back to the Kaletra if GI symptoms don't improve presuming the viral level is still suppressed. You might consider adding FTC with the Viread (Truvada) or 3TC and abacavir (Epzicom) as the NRTI backbone. Boosted Reyataz also might be an option if you haven't tried that yet (often more gentle on the gut). Unpredictable bowels can be helped with some forms of bran (such as oat bran or fiber-con), Shaman SB-Normal Stool Formula, Immodium, calcium supplements and other interventions help some patients (yes it can be a trial and error process). Many patients also have a lactose intolerance further complicating matters and sometimes a hidden infection can be present. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.